Alert archive / Indiana / River Flood Watches in 2017

River Flood Watch 13, NWS Northern Indiana

July 9, 20174 counties in Indiana

NWS Northern Indiana issued this river flood watch at Jul 9, 2017, 9:23 PM EDT for 4 counties in Indiana. It took effect at Jul 12, 2017, 2:00 AM EDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 9:23 PM EDT (01:23 UTC)
In effect from
Jul 12, 2017, 2:00 AM EDT
Expired
Jul 15, 2017, 8:00 AM EDT
In force
3 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Fulton County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tippecanoe River near Ora (ORAI3). The gauge peaked at 12.04 ft at Jul 13, 2017, 10:00 AM EDT.

actionminormoderatemajor810121407/1007/1107/1207/1307/1407/1507/16
Action stage
9 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03331500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

516 
WGUS63 KIWX 100123
FFAIWX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
923 PM EDT Sun Jul 9 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Watch for the following river...Tippecanoe River in Indiana...

  Tippecanoe River near Ora affecting Fulton...Kosciusko...
  Marshall...Pulaski and Starke Counties 

.Additional rounds of heavy rain are expected over the area
this week. The ground remains saturated from heavy rainfall 
Friday where some locations received over 5 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based oncurrent
forecasts. 

You should monitor later forecasts and be alert for possible flood 
warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop. More information can be found
on the internet at www.weather.gov/iwx under Rivers and Lakes.

&&

INZ012>016-110123-
/O.NEW.KIWX.FL.A.0013.170712T0600Z-170715T1200Z/
/ORAI3.1.ER.170712T0600Z.000000T0000Z.170715T1200Z.OO/
923 PM EDT Sun Jul 9 2017

The National Weather Service in Northern Indiana has issued a
* Flood Watch for
  The Tippecanoe River near Ora.
* From late Tuesday night until Saturday morning.
* At 8 PM Sunday the stage was 10.8 feet and rising.
* Flooding is possible.
* Flood stage is 12.0 feet.
* Forecast...If current precipitation forecasts hold...The river may 
  rise to near 12.9 feet Thursday afternoon.
* At 12.0 feet...The river is at flood stage...significant lowland 
  and rural flooding begins.

&&

LAT...LON 4109 8658 4116 8660 4117 8656 4117 8653
      4115 8657 4108 8655             

$$
1 follow-up statement
334 
WGUS63 KIWX 110642
FFAIWX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
242 AM EDT Tue Jul 11 2017

...The Flood Watch is cancelled for the following rivers in 
Indiana...Ohio...
 
  Tippecanoe River near Ora affecting Fulton...Kosciusko...
  Marshall...Pulaski and Starke Counties
  Tiffin River near Stryker affecting Defiance...Fulton and Williams
  Counties

.The Flood Watches for these rivers have been cancelled because Flood Warnings were issued.

&&

INZ012>016-110712-
/O.CAN.KIWX.FL.A.0013.170712T1200Z-170715T1200Z/
/ORAI3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
242 AM EDT Tue Jul 11 2017

The Flood Watch is cancelled for
  The Tippecanoe River near Ora.
* At 1 AM Tuesday the stage was 11.7 feet and steady.
* Forecast...If current precipitation forecasts hold...The river may 
  rise to near 12.3 feet Thursday afternoon.
* At 12.0 feet...The river is at flood stage...significant lowland 
  and rural flooding begins.

&&

LAT...LON 4109 8658 4116 8660 4117 8656 4117 8653
      4115 8657 4108 8655             

$$

OHZ001>002-004-110712-
/O.CAN.KIWX.FL.A.0014.000000T0000Z-170715T1800Z/
/STRO1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
242 AM EDT Tue Jul 11 2017

The Flood Watch is cancelled for
  The Tiffin River near Stryker.
* At 2 AM Tuesday the stage was 9.6 feet and rising.
* Forecast...If current precipitation forecasts hold...The river may 
  rise to near 13.0 feet Tuesday evening.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood watch went out at Jul 9, 7:31 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 7:31 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
731 PM EDT Sun Jul 9 2017

.SYNOPSIS...
Issued at 726 PM EDT Sun Jul 9 2017

Thunderstorms are expected to reach southwest Lower Michigan and
northwest Indiana toward daybreak and will track across the area
Monday morning. Additional scattered to numerous thunderstorms are
then expected to develop Monday afternoon and evening. A few
strong or severe storms are possible Monday and Monday evening,
with locally heavy rainfall possible. A lull in the higher chances
of showers is then expected Tuesday, but chances of showers and
thunderstorms will increase again Tuesday night and Wednesday. Low
temperatures tonight will range from the mid to upper 60s. High
temperatures on Monday will be in the 80 to 85 degree range.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 355 PM EDT Sun Jul 9 2017

A transition to a more active weather pattern will begin late
tonight, and continue through midweek.

Continuation of northwest upper flow pattern will lead to a more
favorable setup for MCS formation early this week. For tonight,
low level thermal troughing will continue to shift east of the
area as low level westerlies slightly increase. A weak lead short
wave tracking across the western Great Lakes this evening combined
with the onset of the low level WAA/moisture advection could
allow for a few isolated showers or storms later this evening
into the early portion of the overnight hours. Of greater
concern will be potential of more organized convective system to
develop upstream across the upper MS Valley at nose of very strong
low level theta-e advective forcing. Downwind Corfidi
vectors/thickness orientation/instability gradient would
seemingly support propagation of MCS into northeast Illinois-
southwest Lower Michigan-western Indiana late tonight, and working
across local area during the morning hours. Some diminishment in
intensity is anticipated after 09Z, but given increasing deep
layer shear and an associated 35-50 knot mid level speed max with
approaching wave, some organization of this MCS appears likely
into IWX CWA Monday morning. Concur with updated SPC Day 1
outlook in marginal risk expansion eastward with primarily a wind
threat across western portions of the forecast area.

Several CAMs and a few lower res models depict MCS through local
area Monday morning with strengthening advective fields allowing for
fairly quick recovery in instability magnitudes during the
afternoon. Instability profiles are of relatively low confidence for
tomorrow however. NAM depicts very robust axis of sfc based
instability in wake of potential morning MCS across especially
southwest portions of area by afternoon. Details in instability
will likely be modulated by strength of advective fields which
will be somewhat dependent on strength of residual convectively
enhanced vorts.

While some isolated wind and heavy rain threat will accompany
morning activity, redevelopment along leftover morning outflow will
need to be watched for potential higher impacts. Given modest shear
possible moderate instability, and pronounced veering wind
profiles, some concern that initial redevelopment could acquire
some supercell characteristics before morphing more into larger
band/heavy rain threat later in the afternoon/evening Monday.
Greatest potential of heavy rain/severe threat should occur along
and south of leftover outflow boundary. Still alot of details to
resolve depending on what happens with overnight MCS, but
potential does exist for isolated-scattered severe weather, with
biggest concern at this point on heavy rainfall potential given
wet antecedent conditions across portions of the area from last
week's heavy rain. With moderate southwesterly low level flow,
continued west-northwest mid/upper level flow, and orientation of
max instability back across central IL, will need to monitor for
potential backbuilding/upwind development with any afternoon
storms along old outflows. Have issued an ESF outlooking
flood/river flood potential for Monday/Monday night, and again
late Tuesday-Wednesday. Will hold off any any hydro headlines at
this time with a good deal of uncertainty on where heaviest rain
axis will set up.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM EDT Sun Jul 9 2017

A temporary lull in greater rain chances is expected on Tuesday as
southward sagging frontal boundary likely reinforced by Monday night
convection drops across southern portions of the area, or possibly
into central Indiana. Will maintain a south to north gradient in
PoPs but additional significant rainfall should hold off until
later Tuesday night or Wednesday as low level theta-e surge lifts
back north-northeast in advance of next more pronounced Northern
Plains short wave. Better chances of more showers and storms look
to be inline once again for the Tuesday night-Wednesday period.
Current indications suggest southern Great Lakes should be on
southern periphery of stronger mid level flow, but moderate to
strong instability is a possibility on Wednesday with some
strong/severe threat. Impressive moisture profiles also noted in
guidance again in prefrontal/frontal environment midweek with
continued heavy rain potential. Conditions should start to improve
by the end of the work week with low level boundary being favored
south of the area. Additional NW flow waves may bring another
chance of showers/storms later in weekend with additional fropa,
but lacking heavy rain potential of earlier this week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 725 PM EDT Sun Jul 9 2017

VFR to begin the period but conditions expected to deteriorate
with thunderstorms approaching toward daybreak. Hires models still
have some differences on timing but best window for round 1 will
be between 09 and 13z at KSBN and 11-15z at KFWA. A brief lull in
activity is expected with additional thunderstorm development in
afternoon. MVFR to IFR expected with thunderstorms but too brief
and difficult to nail down at this juncture. Went with a standard
MVFR VIS restriction for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/Lashley
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 9, 4:08 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
408 PM EDT Sun Jul 9 2017

INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-102015-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
408 PM EDT Sun Jul 9 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms tonight, mainly overnight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be likely Monday morning. Widespread severe
weather is not expected, but an isolated strong to severe
thunderstorm is possible with isolated damaging winds and locally
heavy rainfall as the main threats. Additional thunderstorms are
expected to develop Monday afternoon and evening. There is a slight
risk of severe thunderstorms Monday afternoon and evening, mainly
across northern Indiana and northwest Ohio. Locally heavy rainfall is
also possible.

Additional rounds of thunderstorms are expected mainly Tuesday night
through Wednesday. Locally heavy rainfall and severe weather are
possible, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-004-012>015-020-022-MIZ077-102015-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-
408 PM EDT Sun Jul 9 2017 /308 PM CDT Sun Jul 9 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will become likely toward daybreak. Widespread severe
weather is not expected, but isolated damaging wind gusts and locally
heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be likely Monday morning. Widespread severe
weather is not expected, but an isolated strong to severe
thunderstorm is possible with isolated damaging winds and locally
heavy rainfall as the main threats. Additional thunderstorms are
expected to develop Monday afternoon and evening. There is a slight
risk of severe thunderstorms Monday afternoon and evening, mainly
across northern Indiana and northwest Ohio. Locally heavy rainfall is
also possible.

Additional rounds of thunderstorms are expected mainly Tuesday night
through Wednesday. Locally heavy rainfall and severe weather are
possible, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-102015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
408 PM EDT Sun Jul 9 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will become likely late tonight. There is a low risk
for thunderstorms producing wind gusts in excess of 40 knots late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of thunderstorms are expected Monday through Thursday.
Some of these storms may be strong to severe.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:53 AM EDTSpecial Weather StatementIWXMiami37 min
Jul 10, 1:51 AM EDTSpecial Weather StatementIWXWells24 min
Jul 10, 2:22 AM EDTSpecial Weather StatementIWXWhitley23 min
Jul 10, 2:55 AM EDTSpecial Weather StatementIWXHuntington35 min
Jul 10, 3:11 AM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Wells49 min
Jul 10, 4:13 AM EDTSpecial Weather StatementIWXAllen32 min
Jul 10, 4:46 AM EDTSpecial Weather StatementIWXAdams29 min
Jul 10, 8:51 AM EDTSpecial Weather StatementIWXNoble39 min
Jul 10, 9:00 AM EDTSpecial Weather StatementIWXFulton, Kosciusko, Marshall45 min
Jul 10, 9:09 AM EDTSpecial Weather StatementIWXHuntington36 min
Jul 10, 9:15 AM EDTSpecial Marine WarningIWX90 min
Jul 10, 9:20 AM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall, Saint Joseph, Whitley40 min
Jul 10, 9:47 AM EDTSpecial Weather StatementIWXLaGrange, Noble58 min
Jul 10, 9:54 AM EDTAreal Flood AdvisoryIWXDeKalb, Elkhart, Kosciusko, LaGrange, Noble, Steuben111 min
Jul 10, 10:09 AM EDTAreal Flood AdvisoryIWXAdams, Allen, Huntington, Wells111 min
Jul 10, 10:53 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley3 days
Jul 10, 2:49 PM EDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, Fulton, Grant and 10 more11 hr
Jul 10, 5:02 PM EDTSpecial Weather StatementIWXFulton43 min
Jul 10, 6:52 PM EDTSpecial Weather StatementIWXWhite53 min
Jul 10, 7:40 PM EDTSpecial Weather StatementIWXCass50 min
Jul 10, 7:48 PM EDTTornado WarningIWXCass42 min
Jul 10, 7:55 PM EDTTornado WarningIWXMiami, Wabash50 min

Nearby

River Flood Watches in Indiana, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.